What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 13, 3:08 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 13, 3:08 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
408 PM EDT Thu Jul 13 2017
.SHORT TERM /Tonight through Friday Night/...
A ridge of high pressure will dominate the sensible weather through
the period. The northern stream anchored along the Canadian
provinces will shift south as a trough digs across the Great Lakes.
Meanwhile, at the surface, the Bermuda high will continue to extend
across portions of north/central GA. With better surface and mid
level convergence, should see better coverage of convection across
north GA both this afternoon and tomorrow afternoon. However, am
noticing the surface high breaks down a bit ahead of the approaching
front later Friday. Therefore, we anticipate the axis of better
dynamics and moisture may begin to sag further south, with coverage
extending into the metro and Athens area. The severe threat looks
fairly minimal, although we can not rule out isolated strong to
severe thunderstorms. The main threats associated with these storms
will be gusty winds, small hail, frequent lightning and heavy
precipitation leading to localized flooding.
Temperatures will be around or just above average for this time of
year. Highs in the low to mid 90s, with cooler temperatures across
the higher terrain. Lows in low/mid 70s with 60s along the higher
elevations/valleys.
26
&&
.LONG TERM /Saturday through Thursday/...
Guidance generally on track with similar evolution trends for
weekend front and some weak ridging into next week. No significant
adjustment from previous pops/weather thinking seen warranted and
kept higher chance pops over weekend and some slight to chance
pops beyond. Other forecast elements refreshed with model blend.
Previous discussion follows...
Baker
PREV DISCUSSION... /issued 405 AM EDT Thu Jul 13 2017/
LONG TERM /Friday Night through Wednesday/...
Model solutions continue to delay the onset of weekend cold front
into the state. Timing varies from early Saturday to overnight
Saturday night/Sunday morning. The general consensus is more for a
Saturday afternoon/evening timing, and have ended up with good
chance pops rather than the previous likely pops due to the
uncertainty. GFS progresses the front into central and south
Georgia more quickly, with band of enhanced moisture along the
front south of the CWA by early Monday morning. ECMWF stalls the
boundary over middle Georgia, and not clearing it out of the CWA
until a secondary, dry trough axis pushes through the state on
Tuesday. Solutions still diverge with the high pressure ridge
building in mid-week and to what extent it will dominate the
region. For now, it appears we remain under the influence of
localized low pressure features/disturbances, with generally
diurnal convection persisting through next week.
Will still need to monitor the potential for Heat Advisory,
particularly late this week as heat index values near the 105
degree criteria over portions of central Georgia.
31
&&
.AVIATION...
18Z Update...
VFR conditions expected through the TAF period. However, there
will be isolated to scattered showers/thunderstorms possible
across the metro TAF sites through the afternoon. CU field around
5kft. Any precipitation activity should diminish around sunset
with convective debris clouds through the evening hours. Clear and
calm conditions expected overnight. Winds will increase with CU
development around 4kft by mid/late morning Friday. West winds
through the TAF period; although some models indicating light SSE
winds at ATL this evening. This should be brief.
//ATL Confidence...18Z Update...
Low/Medium on SSE winds at ATL.
Medium on convective coverage at metro ATL.
High on all elements.
26
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 72 94 73 92 / 20 20 20 50
Atlanta 73 92 74 90 / 20 30 20 50
Blairsville 66 87 68 83 / 20 30 30 50
Cartersville 71 92 72 89 / 20 40 30 50
Columbus 74 95 76 94 / 10 30 20 40
Gainesville 72 91 73 88 / 20 30 30 50
Macon 72 95 74 94 / 10 20 20 50
Rome 71 93 73 89 / 20 50 30 50
Peachtree City 70 93 72 91 / 20 30 20 50
Vidalia 73 95 75 95 / 10 20 10 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...26
LONG TERM....31/Baker
AVIATION...26
Hazardous weather outlook, Jul 13, 10:48 AM EST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1148 AM EDT Thu Jul 13 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1148 AM EDT Thu Jul 13 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Isolated to scattered thunderstorms are expected across north and
central Georgia this afternoon and evening, particularly north a
line from Cedartown, to Dawsonville, to Helen. Some storms may be
strong. The main hazards will be strong winds to 50 MPH, locally
heavy rainfall, and frequent lightning. Small hail will also be
possible.
Heat Index values will near 105 degrees over portions of central
Georgia this afternoon as warm temperatures combine with high
humidity. Stay hydrated and avoid prolonged periods outside if
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Scattered to numerous thunderstorms are possible each afternoon and
evening through the week and into early next week. Some more
widespread development could occur over the weekend with an
approaching front. Heat Index values will approach 105 degrees over
portions of central Georgia, generally Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Jul 13, 1:15 PM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT THU JUL 13 2017
GAZ002-003-131845-
Catoosa GA-Walker GA-
215 PM EDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATOOSA AND WALKER
COUNTIES UNTIL 245 PM EDT...
At 214 PM EDT...a strong thunderstorm was near Cooper Heights, or 8
miles north of Lafayette. This storm was nearly stationary.
HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Noble, Wood Station, Blue Spring, Fairview, Linwood, Boynton,
Beaumont, Chattanooga Valley, Cooper Heights and Rock Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3486 8506 3484 8506 3481 8511 3482 8513
3480 8514 3470 8530 3479 8545 3484 8545
3498 8536 3499 8529
TIME...MOT...LOC 1814Z 224DEG 4KT 3482 8533
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 13, 3:46 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
446 PM EDT THU JUL 13 2017
GAZ022-032>034-045-132115-
North Fulton GA-Cobb GA-DeKalb GA-Forsyth GA-Gwinnett GA-
446 PM EDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHERN COBB...
NORTHWESTERN DEKALB...SOUTHWESTERN FORSYTH AND NORTHERN GWINNETT
COUNTIES UNTIL 515 PM EDT...
At 445 PM EDT...a line of strong thunderstorms was along a line
extending from Buford Dam-Lake Lanier Parks to White Water Park...and
moving east at 20 mph.
HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Atlanta, Marietta, Lawrenceville, Cumming, Sandy Springs, Roswell,
Johns Creek, Alpharetta, Smyrna, Dunwoody, Milton, Kennesaw, Duluth,
Sugar Hill, Suwanee, Buford, Chamblee, Norcross, Doraville and
Braselton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3398 8469 3408 8446 3407 8442 3409 8442
3423 8409 3419 8402 3419 8405 3417 8406
3410 8387 3411 8385 3410 8383 3404 8385
3384 8441
TIME...MOT...LOC 2045Z 271DEG 24KT 3416 8406 3397 8452
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 13, 4:24 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
524 PM EDT THU JUL 13 2017
GAZ021>023-032>034-132200-
Hall GA-North Fulton GA-Cobb GA-Cherokee GA-Forsyth GA-Gwinnett GA-
524 PM EDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...NORTH FULTON...
NORTHERN COBB...SOUTHEASTERN CHEROKEE...FORSYTH AND NORTHERN GWINNETT
COUNTIES UNTIL 600 PM EDT...
At 523 PM EDT...a line of strong thunderstorms was along a line
extending from near Buford Dam-Lake Lanier Parks to near Woodstock...
and moving northeast at 20 mph.
HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Marietta, Gainesville, Lawrenceville, Canton, Cumming, Sandy Springs,
Roswell, Johns Creek, Alpharetta, Dunwoody, Milton, Kennesaw, Duluth,
Woodstock, Sugar Hill, Suwanee, Buford, Holly Springs, Norcross and
Braselton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3435 8366 3396 8397 3395 8427 3397 8434
3394 8435 3393 8468 3432 8442
TIME...MOT...LOC 2123Z 235DEG 36KT 3412 8410 3407 8453
HAIL...0.25IN
WIND...40MPH